Discussions that mention potassium

Back Problems board


Sandi,

Welcome to the boards!

I had a similar experience, although what I felt was excruciating back pain, and pain in my hips that was so bad that it would wake me up nights. My doctor ruled out a spinal tumor.

My pain went away on its own AFTER i stopped taking hydrochlorothiazide for high blood pressure. Since then I've learned that back pain (among many other things) is a common side effect of that med. I have also learned that a deficiency in potassium and magnesium can cause similar problems (which is what the htz can cause).

Given the number of people taking water pills, it is a common occurance....it's just that the docs haven't figured it out yet. If your liver and kidneys are healthy, it wouldn't hurt to increase your potassium and magnesium by eating lots of fruits and veggies. Any excess nutrients will be removed by your body in urine so you don't need to be concerned about a toxic build up (again, providing you have a healthy liver and kidneys).

Make sure you're not taking anything to interfere with the absorption of these nutrients...also make sure you are getting at least twice as much calcium as magnesium or the the mg won't be broken down in the body...people taking calcium supplements have to be really careful for that reason.

Bethsheba

PS I initially attributed this pain to a herniated disc I experienced 20 some years earlier...go figure!